DEAR DR. ROACH: My son always has had problems with his digestive tract, and at age 17 he was diagnosed with Crohn’s disease. He was sometimes getting as many as 15 bouts of diarrhea a day. A succession of doctors gave him stronger and stronger drugs. He ended up on Humira. He was not happy about this. He took the drug for about one and a half years, through his freshman year in college. The doctors all told him that he would have to take this drug, with all of its horrific side effects, for the rest of his life.
No one in this family does well on drugs. If there is a negative side effect to a drug, we seem to get it. My son, now an independent-thinking 20-year-old college student, stopped taking the Humira cold turkey, without saying anything to anyone. Not the best approach. However, so far so good. No random pain. No more diarrhea than any of us would get after a finals week of all-nighters and a diet of vending-machine food.
My question is, How long after stopping the Humira is a relapse likely? Can we see him as being out of the woods? I tried to talk him into seeing another doctor, but I think he has rather had it with your profession. -- R.
ANSWER: I have great sympathy for your son, as growing up with a chronic disease is exceedingly frustrating. I often see (and my colleagues in pediatrics and adolescent medicine will confirm) that adolescents and young adults stop their medications and even doctor visits for a time. This is immediately disastrous in young people with conditions like Type 1 diabetes, where daily medication is necessary for survival. It is disastrous in the long term for people who were born with a condition like HIV infection, where the immune system is gradually destroyed during the time they aren’t taking their medicines, often with no particular symptoms.
In the case of Crohn’s disease, it is not so simple. Crohn’s usually or often has periods of quiet intermixed with flares of the disease. It may be that the adalimumab (Humira) had induced a remission of the disease, and it’s also possible that the past few months would have been a quiet time for the disease even without it.
Unfortunately, it is a virtual certainty that sooner or later your son will need to interact once again with a member of my profession, as Crohn’s disease in most people relapses and remits. I would recommend that he see a Crohn’s disease expert sooner rather than later, because serious complications can develop while he is not on treatment, and no one can say if they could be weeks, months or maybe years away.
It is certainly true that adalimumab and other treatments for Crohn’s disease have side effects; however, Crohn’s disease itself has the potential for life-threatening complications. Newer agents like adalimumab have far greater benefits than harms for the vast majority. It is not necessarily true that he will need to be on it for the rest of his life, however. Many experts in Crohn’s will use less-toxic medications for some people during relatively quiet times of the disease, and restart it only if the disease flares. Finding the right doctor for your son is the key.
Although it is difficult or impossible for a college student, less stress and better food will reduce the likelihood of a flare up.
A support group may be of benefit, and I have long been impressed by the good work of the people at the Crohn’s and Colitis Foundation of America, ccfa.org, who can help find one.